Alert archive / Oregon / Red Flag Warnings in 2020

Red Flag Warning 27, NWS Medford, OR

September 15, 2020Harney County, Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this red flag warning at Sep 15, 2020, 2:39 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Sep 16, 2020, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2020, 2:39 PM PDT (21:39 UTC)
In effect from
Sep 16, 2020, 1:00 PM PDT
Expired
Sep 16, 2020, 8:00 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS86 KMFR 152139
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
239 PM PDT Tue Sep 15 2020

CAZ285-ORZ624-625-160945-
/O.UPG.KMFR.FW.A.0024.200916T1900Z-200917T0500Z/
/O.NEW.KMFR.FW.W.0027.200916T2000Z-200917T0300Z/
/O.NEW.KMFR.FW.A.0025.200917T2100Z-200918T0400Z/
/O.CON.KMFR.FW.W.0026.000000T0000Z-200916T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
239 PM PDT Tue Sep 15 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
AND 1 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH 
FOR FIRE WEATHER ZONES 285... 624 AND 625...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONES 285...624 AND 625...

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new and
  existing fires.

* Affected area: 
  In California... Fire Weather Zone 285. 
  In South Central OR... The south eastern portion of FWZ 624. 
  The southern portion of Fire Weather Zone 625... including the 
  Brattain Fire.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 7 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD


&&

$$

CAZ284-160945-
/O.UPG.KMFR.FW.A.0024.200916T1900Z-200917T0500Z/
/O.NEW.KMFR.FW.W.0027.200916T2000Z-200917T0300Z/
/O.CON.KMFR.FW.W.0026.000000T0000Z-200916T0300Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-
239 PM PDT Tue Sep 15 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
AND 1 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH 
FOR FIRE WEATHER ZONE 284...


* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new and
  existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 284.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 10 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD


&&

$$


Visit us at www.weather.gov/Medford
5 follow-up statements
153 
WWUS86 KMFR 152254
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
354 PM PDT Tue Sep 15 2020


CAZ281-160300-
/O.EXA.KMFR.FW.W.0026.000000T0000Z-200916T0300Z/
Central Siskiyou County Including Shasta Valley-
354 PM PDT Tue Sep 15 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 281...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect until 8 PM PDT this evening.

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: Fire Weather Zone 281 including the cities of
  Yreka, Montague, Grenada, Gazelle, and Weed.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 8 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

&&

$$

CAZ285-ORZ624-625-161100-
/O.CON.KMFR.FW.W.0026.000000T0000Z-200916T0300Z/
/O.CON.KMFR.FW.W.0027.200916T2000Z-200917T0300Z/
/O.CON.KMFR.FW.A.0025.200917T2100Z-200918T0400Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
354 PM PDT Tue Sep 15 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...
624 AND 625...
...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES
285...624 AND 625...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR
FIRE WEATHER ZONES 285...624 AND 625...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
  In California... Fire Weather Zone 285. 
  In South Central OR... The south eastern portion of FWZ 624. 
  The southern portion of Fire Weather Zone 625... including the 
  Brattain Fire.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 7 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$

CAZ284-161100-
/O.CON.KMFR.FW.W.0026.000000T0000Z-200916T0300Z/
/O.CON.KMFR.FW.W.0027.200916T2000Z-200917T0300Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-
354 PM PDT Tue Sep 15 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284...
...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
284...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 284.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 10 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
318 
WWUS86 KMFR 160318
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
818 PM PDT Tue Sep 15 2020

CAZ285-ORZ624-625-161530-
/O.EXP.KMFR.FW.W.0026.000000T0000Z-200916T0300Z/
/O.CON.KMFR.FW.W.0027.200916T2000Z-200917T0300Z/
/O.CON.KMFR.FW.A.0025.200917T2100Z-200918T0400Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
818 PM PDT Tue Sep 15 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES
285...624 AND 625...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR
FIRE WEATHER ZONES 285...624 AND 625...
...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH
FOR FIRE WEATHER ZONES 285...624 AND 625...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
  In California... Fire Weather Zone 285. 
  In South Central OR... The south eastern portion of FWZ 624. 
  The southern portion of Fire Weather Zone 625... including the 
  Brattain Fire.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 7 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

CAZ284-161530-
/O.EXP.KMFR.FW.W.0026.000000T0000Z-200916T0300Z/
/O.CON.KMFR.FW.W.0027.200916T2000Z-200917T0300Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-
818 PM PDT Tue Sep 15 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
284...
...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH
FOR FIRE WEATHER ZONE 284...

* Impacts: Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 284.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 10 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

Strong winds and low relative humidities will cause fires to
spread very rapidly.
&&

$$

CAZ281-160430-
/O.EXP.KMFR.FW.W.0026.000000T0000Z-200916T0300Z/
Central Siskiyou County Including Shasta Valley-
818 PM PDT Tue Sep 15 2020

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH
FOR FIRE WEATHER ZONE 281...

Winds and RH may reach criteria Wednesday in the southern end of 
the Shasta valley near Weed, but winds are not expected to be
sustained for more than three hours.

$$


Visit us at www.weather.gov/Medford
858 
WWUS86 KMFR 161046
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
346 AM PDT Wed Sep 16 2020

CAZ285-ORZ624-625-162300-
/O.EXT.KMFR.FW.A.0025.200917T2100Z-200918T0300Z/
/O.CON.KMFR.FW.W.0027.200916T2000Z-200917T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
346 AM PDT Wed Sep 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONES 285...624 AND 625...
...FIRE WEATHER WATCH NOW IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR
FIRE WEATHER ZONES 285...624 AND 625...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
  In Northern California... Fire Weather Zone 285. 
  In South Central OR... The south eastern portion of FWZ 624. 
  The southern portion of Fire Weather Zone 625... including the 
  Brattain Fire.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 7 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$

CAZ284-162300-
/O.CON.KMFR.FW.W.0027.200916T2000Z-200917T0300Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-
346 AM PDT Wed Sep 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 284...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 284.

* Wind: Southwest 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 10 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
463 
WWUS86 KMFR 162034
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
134 PM PDT Wed Sep 16 2020

CAZ285-ORZ624-625-170845-
/O.UPG.KMFR.FW.A.0025.200917T2100Z-200918T0300Z/
/O.NEW.KMFR.FW.W.0028.200917T2100Z-200918T0300Z/
/O.CON.KMFR.FW.W.0027.000000T0000Z-200917T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
134 PM PDT Wed Sep 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
AND 2 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH 
FOR FIRE WEATHER ZONES 285... 624 AND 625...

* Impacts:  Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: 
  In Northern CA Fire Zone 285....All locations east of Canby. 
  In South Central OR Fire Zones 624 and 625.  All locations 
   south of Silver Lake and east of Beatty. This includes the 
   Brattian fire near Paisley.

* Wind: South 15 to 25 mph with gusts up to 30 mph. Wind gusts
   up to 45 mph possible over the peaks and ridges Thursday 
   afternoon.

* Humidity: As low as 7 percent today. As low as 10 percent Thursday.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

&&

$$

CAZ284-170300-
/O.CON.KMFR.FW.W.0027.000000T0000Z-200917T0300Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-
134 PM PDT Wed Sep 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284...

* Impacts:  Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new  
  and existing fires.

* Affected area: 
  Fire Weather Zone 284 east of Tennant. 

* Wind: Southwest 10 to 15 mph with gusts up to 30 mph.

* Humidity: As low as 10 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
633 
WWUS86 KMFR 170304
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
804 PM PDT Wed Sep 16 2020

CAZ285-ORZ624-625-171515-
/O.EXP.KMFR.FW.W.0027.000000T0000Z-200917T0300Z/
/O.CON.KMFR.FW.W.0028.200917T2100Z-200918T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
804 PM PDT Wed Sep 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT
THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES
285...624 AND 625...
...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH
FOR FIRE WEATHER ZONES 285...624 AND 625...

* Impacts:  Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: 
  In Northern CA Fire Zone 285....All locations east of Canby. 
  In South Central OR Fire Zones 624 and 625.  All locations 
   south of Silver Lake and east of Beatty. This includes the 
   Brattian fire near Paisley.

* Wind: South 15 to 25 mph with gusts up to 30 mph. Wind gusts up
to 45 mph possible over the peaks and ridges Thursday afternoon.

* Humidity: As low as 7 percent today. As low as 10 percent
Thursday.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

&&

$$

CAZ284-170415-
/O.EXP.KMFR.FW.W.0027.000000T0000Z-200917T0300Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-
804 PM PDT Wed Sep 16 2020

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH
FOR FIRE WEATHER ZONE 284...

Winds will be gusty tomorrow, but humidities will be higher.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 15, 8:46 AM PDT, 5 hours 53 minutes earlier.

Area forecast discussion, Sep 15, 8:46 AM PDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
846 AM PDT Tue Sep 15 2020

.DISCUSSION...Made some updates for precipitation potential for
coastal areas this morning. The front is lingering offshore and
will be slower to move into the coast today, so precipitation will
be slower to begin as well. Otherwise, the forecast remains on
track and no other updates are needed. Conditions today will be
quite similar to yesterday. Smoke will linger in the west side
valleys again today, and this will keep high temperatures low much
like they have been during recent days. There has been improvement
in the smoke along the coast, but this improvement will be slow to
reach inland locations. For now, we're expecting Thursday to be
the first day of any appreciable change in the smoke, with better
chances expected Friday.

East of the Cascades, another day of critical fire weather
conditions are expected with gusty winds and low relative
humidities. Much like the west side, not much change is expected
until Thursday when the upper low finally begins nudging it's way
inland. We'll be investigating thunderstorm potential for Thursday
with the arrival of this low. Typically, smoke tends to choke out
convective potential. However, if there is enough elevated
instability, it's possible for something to get going over the
higher terrain along the Cascades, where smoke is considerably
thinner. We'll be considering these factors and make any necessary
updates with the afternoon package. For more details, see the
previous discussion below. /BR-y

&&

.AVIATION...For the 15/12Z TAFs...Wildfire smoke will be the main
impact during the TAF period. This will limit visibilities to
IFR/LIFR across much of the area. Partial smoke improvement can be
expected again Tuesday afternoon, especially along the coast and
east of the Cascades with another episode of gusty winds.

The next concern is gusty winds. Expect these to develop again
Tuesday afternoon and evening with similar conditions to those of
Monday. The strongest wind gusts of 20-30kt will be from the Shasta
Valley eastward in northern California to areas east of the Cascades
in Oregon.

Also, light showers are possible north of Cape Blanco, including at
KOTH today.
Sandler

&&

.MARINE...Updated 815 AM PDT Tuesday 15 September 2020....Conditions
improve today with south winds and seas lowering below small craft
advisory levels through much of the weekend. Rain will be possible
at times due to a nearly stationary low pressure area located west
of 130W. The thermal trough may return towards the end of the
weekend, bringing the return of gusty north winds and wind driven
seas south of Cape Blanco. /BR-y

&&

.PREV DISCUSSION... /Issued 333 AM PDT Tue Sep 15 2020/

DISCUSSION...The Shortwave Infrared Channel on the Goes West
Satellite is showing a few interesting things of note. The first
is a band of clouds across Coos County and into northern and
coastal Douglas County and stretching even farther north. This
band of clouds is associated with a weak front that is coming
through. No precipitation has fallen as of yet. The other
noteworthy piece of information this satellite channel gives to us
is the heat of the fires during the night time. The fire that
concerns me most is the Brattain fire which seems to be burning
quite hot. Wind observations along the nearby ridges continue
winds gusting from 10 to 25 mph. Otherwise, the Slater, Red
Salmon, Archie Creek, Thielsen, and South Obenchain fires are
also visible on the satellite.

This brings us to the forecast side of things today. The main
concern will continue to be the winds on the ridgetops east of the
Cascades. The winds will die down some this morning and early
afternoon before increasing again on in the afternoon and evening.
Combined with critically low relative humidity, a red flag warning
remains in effect for large portions of the East Side, including
the Brattain fire. This is the only fire within our red flag
warning.

These winds are associated with the weakening front moving ashore
and the parent low pressure system still located off the coast of
the Pacific Northwest. This low will continue to slowly meander
eastward, breaking down the strong ridge centered over the four
corners region. The juxtaposition of the low and the high pressure
system is what is going to drive the winds.

Now, the ongoing smoke in southern Oregon and northern California
has done much to decrease the effects of the weather, especially
for many of the west side valleys. This includes continuing the
inversion all day--effectively dampening the gusty valley winds
that this front was supposed to bring while keeping temperatures
cooler than what one would expect with full surface heating. The
smoke will continue to impact our forecast for the next few days,
as long as it lingers.

This brings us to the first question of the forecast: When will
the winds actually blow away the smoke? We've been forecasting
some relatively gusty winds for a few days now, and the smoke has
really kept the calm winds here. This should continue on the West
Side Valleys once again today. The HRRR smoke models is showing
some gradual improvement at the coast with westerly winds blowing
the smoke eastward. This has also shown up on the air quality
index observations around the area. Most likely, ongoing smoke
from nearby fires will continue through at least Thursday. Thus
expect very similar conditions to occur today with what has
occurred the past several days.

The forecast becomes more interesting on Thursday. This low
pressure system appears to finally start moving overhead, bringing
with it some light precipitation in the form of showers. Thus, the
second major question of the forecast period: Will this low
pressure system bring us rain and if so, will there be
thunderstorms? The answer seems to be somewhere in the middle.
Most likely, there will be some light showers associated with this
system, especially along the terrain of the Coast Mountains and
the Cascades. This will by no means be a season ending event--
since much of the energy associated with this low has gone into
breaking down the ridge (as is the case with most of these
systems). Some of the models even suggest that there could be
potential for one or two of the showers to develop enough energy
to put down a lightning strike. However, this will be highly
dependent on the smoke in the area. Right now, the forecast has
the slight chance for thunderstorms between the Coast range and
the along the Cascades. Should the HRRR smoke model be correct,
the smoke will likely continue to inhibit surface heating enough
to prohibit convective initiation (thunderstorms from developing).
Am going to keep the thunderstorms in the forecast for now, but
will pass along my recommendations with the next shifts and allow
them to coordinate with incident meteorologists who will be
interested in seeing how the forecast pans out.

Then, showers will continue Friday and possibly into Saturday
morning. Again, this may help our fires as any little bit of rain
will help; but this low will not be a season ending event. What is
more likely to happen is that the low will help push the lingering
smoke out of our valleys, allowing for new smoke from these
wildfires to refill our valleys over time. High pressure looks to
set back in over the latter half of the weekend into early next
week. -Schaaf

AVIATION...For the 15/12Z TAFs...Wildfire smoke will be the main
impact during the TAF period. This will limit visibilities to
IFR/LIFR across much of the area. Partial smoke improvement can be
expected again Tuesday afternoon, especially along the coast and
east of the Cascades with another episode of gusty winds.

The next concern is gusty winds. Expect these to develop again
Tuesday afternoon and evening with similar conditions to those of
Monday. The strongest wind gusts of 20-30kt will be from the Shasta
Valley eastward in northern California to areas east of the Cascades
in Oregon.

Also, light showers are possible north of Cape Blanco, including at
KOTH today. -Sandler

MARINE...Updated 215 AM PDT Tuesday 15 September 2020....A cold
front will stall and dissipate as it approaches the waters early
Tuesday morning. Ahead of the front, south winds will be gusty with
choppy seas this morning, mainly beyond 5 nm from shore. Conditions
will improve later today with seas below small craft advisory levels
for the next few days. Rain will be possible at times due to a
nearly stationary low pressure area located west of 130W. This low
pressure system will move inland Friday. Behind this low, a thermal
trough is expected to build on the weekend which may result in gusty
north winds and steep seas over the waters.
Sandler

Updated 300 AM PDT Tuesday 15 September 2020... Smoke continues
to be the deciding factor for much of the forecast, with wind
strength and temperature/humidity highly dependent on smoke
conditions through Thursday. Winds have at least partially cleared
areas across the East Side and over the ridgelines, allowing for
rising temperatures and lowering humidities there, but much of the
West Side and northern California remain socked in, especially in
the valleys. Soundings and satellite imagery confirm the
inversion is keeping those valleys capped under roughly 2500 to
3000 feet. This will keep temperatures down and humidities
somewhat higher in these areas, and will also limit mixing and
therefore keeping winds calmer as well. Conditions are not
expected to change much Tuesday or Wednesday, as the offshore
upper low slowly but surely tracks towards the coast. South to
southwest winds aloft will remain in place, producing gusty winds
east of the Cascades and across the Modoc. Humidities in these
areas remains low, thus Daily Red Flag Warnings continue for each
afternoon, likely through Wednesday. For more details on expected
conditions and locations of the Red Flag, see the PDXRFWMFR.

Due to the wind direction aloft, the Shasta Valley could see periods
of channeled south winds during the afternoons. Some of this wind is
the result of mixing, and some is not, so while winds could pick up
from Weed to Montague, we do not expect Red Flag criteria to be met
for more than a brief time.

There is light at the end of this tunnel. Overnight recoveries
continue to be moderate to good across the area, although daytime
humidities remain low. As the upper low makes its way ever closer to
the coast, those daytime humidities will slowly but surely improve,
and by Thursday, they should rise high enough to prevent any
additional Fire Weather headlines (although breezy to gusty winds
are likely to continue). With the trough will also come shower
chances, first along the immediate coast and west of the coastal
ranges Tuesday into Wednesday, then for locations farther inland
Wedensday into Thursday. Models have backed off on overall
precipitation amounts, and as a result wetting rains may not be very
common outside of the coast, the Umpqua Basin, and the northern
Cascades, but overall most portions of the area have a decent chance
to receive measurable rainfall. There is a chance for a thunderstorm
or two to develop Thursday and perhaps Friday, but this will once
again hinge on the smoke coverage. Moisture may be limited as well,
but with the low moving directly overhead, can not rule out some
convection as it passes.

Any relief from the smoke and dry conditions may only be short
lived. Long term models show ridging returning next weekend, with a
return of the thermal trough pattern. It will be interesting to see
if the smoke cover remains thick enough to weaken the thermal
trough, but we will have to wait to find out. Otherwise, warm and
dry conditions are expected to return by next week, should model
trends hold. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Dense Smoke Advisory until noon PDT today for ORZ023-024-026.
     Red Flag Warning from noon today to 8 PM PDT this evening for
     ORZ624-625.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for ORZ624-625.

CA...Dense Smoke Advisory until noon PDT today for CAZ080-081.
     Red Flag Warning from noon today to 8 PM PDT this evening for
     CAZ284-285.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for CAZ284-285.

Pacific Coastal Waters...None.

MNF/BMS/RES

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:39 PM PDTFire Weather WatchMFRHarney, Klamath, Lake23 hr

Nearby

Red Flag Warnings in Oregon, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.